?

Log in

No account? Create an account
Jan. 4th, 2009 @ 02:41 am Medical Issues==Depression?
This is TMI and it involves trans stuff, so I'm putting it behind a cut.



I really, REALLY *REALLY* hate blaming things on hormones. It seems like such a cheap out, but let me give you the details here.

Well...lets give a run down of what's going on with my endocrine system lately.

There's much debate on what the ideal testosterone level is for a male. However, the test results I got the last time were supposed to be 175-781 ng/dL. What were the last two ones I pinged on tests?

First one was 812 ng/dl, the second one? 1532 ng/dl. This would be considered an incredibly dangerously high level for a male in the middle of puberty, it's dangerously high. See that 781 above? That's for being in the middle of puberty, I'm DOUBLE that. Keep in mind also, I'm supposed to be in the FEMALE range now! This is 14-76ng/dl. This means I am 20 to 100 TIMES too high.

It's like I'm doing 'roids or something. Despite this, my doctors won't up any of my medicines. They continue to actually dose me about the same as a post menopausal woman would take, if she needed HRT for hot flashes etc. What they do instead is keep trying different sorts of estrogens (I am on patches now instead of pills for example). However, the actual dose in this patch is even LOWER than the pil I had before.

Does this make ANY sense to any of you with some medical knowledge? My hair is starting to thin more, I'm losing it every day in the shower, my acne has returned, I'm having body and facial hair grow in where I never even had it before. I've had a cat scan and an MRI, there was nothing abnormal that would be making my body do that there. (Pituitary gland would do it).

What's particularly frightening is that GLBT is apparently their 'specialty'. I'm afraid my current doctors are just...clueless, they mean well or maybe I just have a really fucking weird body, which I totally admit could be true. Who do you go to, when there doesn't seem to be a name for what's going on?
About this Entry
Pathiaicon
[User Picture Icon]
From:ff00ff
Date:January 4th, 2009 11:11 am (UTC)
(Permanent Link)
That sounds like a weirdly lot of testosterone. I could lose to you in a fistfight if I made it to FC!
[User Picture Icon]
From:wolphin
Date:January 4th, 2009 11:12 am (UTC)
(Permanent Link)
While not knowing a thing about HRT drugs, I know that with the drugs (Auto-immune) I'm currently taking they're still tweaking them after over two years. They put me on one thing, it doesn't work, then the next one and they step through them. Each trial takes about 3 months and the research I was doing on the subject all say its normal. The classic "what works for one, might not work for all" I have had two so far I've reacted badly to, take them, get my blood tests and get a phone call from the doc "Umm, you better stop that one"

My personal belief is nobody truely understand how these things work and we're just guinea pigs until something clicks. Which sort of sucks. If you can find out someone, let me know. I was advised to try a tropical medicine department which is a sort of catch all for weird things, but I'm suspecting your concerns are probably out of their league.
[User Picture Icon]
From:shailai
Date:January 4th, 2009 11:21 am (UTC)
(Permanent Link)
Ugh. Anyone you can go to for a second opinion? I hope they figure out -something- there. >.
[User Picture Icon]
From:savant_da_rat
Date:January 4th, 2009 01:24 pm (UTC)
(Permanent Link)
I have to agree, I think a second opinion is the right thing if you feel these doctors are messing something up.
[User Picture Icon]
From:xander_opal
Date:January 4th, 2009 02:39 pm (UTC)
(Permanent Link)
Yikes! I agree with the other two most recent posters-- I suggest getting another opinion or two. This is something you do /not/ want to mess up!
[User Picture Icon]
From:momentrabbit
Date:January 4th, 2009 03:44 pm (UTC)
(Permanent Link)
Medical advice second opinion now, please. Perhaps your body is trying to counter the estrogen meds by increasing your 'natural' testosterone production? You really need an expert working with you on this.

Like I'm telling you anything you don't already know. Sympathy and crossed digits for finding useful medical help..
[User Picture Icon]
From:marchenland
Date:January 4th, 2009 04:08 pm (UTC)
(Permanent Link)
I'd never say that blaming hormones is an out. Pretty much everything that happens in our bodies is due to chemicals and hormones. Of course, I don't even think blaming alcohol is an out, in limited usage. We really ARE what chemicals are coursing through us at any given time.

Definitely 2nd opinion time. Good luck...
[User Picture Icon]
From:shatterstripes
Date:January 4th, 2009 04:42 pm (UTC)
(Permanent Link)
I do not think you are crazy at all! I've heard this exact same woe from other transwomen - the weird insistence on putting you on a maintenance dose for a post-menopausal woman, rather than an appropriate dose for someone who is still young, and still pumping out the testosterone. YOU HAVE BALLS, YOUR DOSAGE NEEDS TO COUNTERACT THAT.
[User Picture Icon]
From:ionotter
Date:January 4th, 2009 04:49 pm (UTC)
(Permanent Link)
YOU HAVE BALLS, YOUR DOSAGE NEEDS TO COUNTERACT THAT.

And here I was, trying to find a delicate way of saying that.

But then, considering the nature of the problem, I suppose there really isn't a delicate way of saying a person needs their balls cut off.
[User Picture Icon]
From:shatterstripes
Date:January 4th, 2009 05:28 pm (UTC)
(Permanent Link)
'I think it would be rather for the better were my spermatazooic pods to be pruned.'

The body is a complicated system. A few months back I experimented with adding spirolactalone to my dosage mix (as an anti-testosterone); I shortly found myself unable to draw because of what it did to the balance of chemicals in my brain.
[User Picture Icon]
From:dv_girl
Date:January 4th, 2009 10:58 pm (UTC)
(Permanent Link)
'I think it would be rather for the better were my spermatazooic pods to be pruned.'

Large bottle of vodka and a car door. It'll work!
[User Picture Icon]
From:palshife_sakura
Date:January 4th, 2009 06:39 pm (UTC)
(Permanent Link)
Without sounding too much an ass (I hope), isn't that going to be part of the end-product anyway?
[User Picture Icon]
From:leslie_r
Date:January 10th, 2009 04:28 am (UTC)
(Permanent Link)
Which end-product? I've been hearing a lot more about MtF transexuals stopping the transition just before where it would go into gender-reasignment surgery, though there seems to be a Lot of pressure to go 'all the way' with it. (though from reports I've hard from people who've seen post-op what they describe as resembling a belly-button more than a vagina I can't say I blame anyone for keeping the dangly bits intact.)
[User Picture Icon]
From:griffinwolf
Date:January 4th, 2009 05:10 pm (UTC)
(Permanent Link)
I may be mistaken, but I think that testosterone is actually produced in relation to the amount of estrogen in your body. Since you're taking female hormones, your body may be producing a lot of testosterone to counteract it.

Keep in mind, that's just rumor, can't remember where I heard that; cannot cite my sources.

However, they should have an answer, I'd hope. If not, they should be looking for one, through peer resources or journal articles.
[User Picture Icon]
From:pathia
Date:January 4th, 2009 07:46 pm (UTC)
(Permanent Link)
In naturally produced sources, yes, but my endocrine system is not a natural one.
[User Picture Icon]
From:bluerain
Date:January 5th, 2009 09:11 pm (UTC)
(Permanent Link)
Hrm. I'd be pretty upset about that myself...what are you taking as a testosterone blocker?
[User Picture Icon]
From:pathia
Date:January 5th, 2009 09:20 pm (UTC)
(Permanent Link)
200mg a day of spiro, in two doses.
[User Picture Icon]
From:bluerain
Date:January 5th, 2009 09:23 pm (UTC)
(Permanent Link)
Hrm. I'm obviously not a doctor, but that seems like it should be enough.

If it were me I'd be going to some different doctors.
[User Picture Icon]
From:tahkhleet
Date:March 9th, 2009 06:57 pm (UTC)

For what it's worth

(Permanent Link)
I get 400 mg day at 200lbs. And good on you for using spiro. The other tblockers are just EVIL for side effects (though I am weirded out by it eliminating the ability to draw...though I suppose since estrogen removed my sense of direction, I suppose I see the relation)

My -normal- testosterone before transition was 3-5 times the highest safe level for a natal male. the effects are subtle but strong. I hope you can get this addressed soon...good luck.